MAUDE Adverse Event Report: LUMENIS LTD. LUMENIS PULSE 50H; HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)

LUMENIS LTD. LUMENIS PULSE 50H; HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)
Model Number LUMENIS PULSE 50H
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis contacted the user facility directly to obtain additional information.The complainant confirmed that there was an 'overheating fiber'.The complainant indicated that the "'overheating fiber' startled the tech when she grabbed it to remove it from the connector housing.It was hot but didn't really burn her.She has no residual pain or redness today." lumenis is not the manufacturer of the fiber whose fiber connector was reported to have overheated in this event.The manufacturer of the fiber has been made aware of the fiber issue.Investigation of similar events of non-lumenis fiber connectors overheating has been documented in pi-1502103502490 under complaint (b)(4)."all lumenis fibers are bonded into the metal ferrule.Because there is a layer of glue between the fiber and the metal ferrule, any failure of the fiber in the connector or misalignment of the laser beam will first of all cause the glue to be burned.This in turn will cause the blast shield to fail with very obvious noise, smell and performance loss.Furthermore, the glue burning occurs very fast, in a couple of seconds.The time constant of the connector thermal response is about 100 seconds.Therefore, the connector heating before the glue burning is negligible, and it is highly unlikely to be burned by it." a two year historical review of similar complaints revealed no events involving lumenis fibers and users being burned on overheated laser fiber connectors.To date lumenis is unaware of such events ever having been reported.A review of subject device lumenis lp50h labeling (um_20006520en_c) revealed the following: in cases of "no laser energy emission.Replace the optical fiber.Inspect and, if necessary, replace the debris shield.Contact lumenis customer service." in cases of."popping" or "tapping" coming sound from the fiber port this is probably due to a malfunction of the optical fiber connector.Replace both the optical fiber and the debris shield." the debris shield is a replaceable part that protects the laser system's optical components from damage by a failed delivery system.The debris shield is like a fuse: you only need to replace it if inspection reveals that it is damaged.Additionally, the subject device labeling instructs when there is no laser emission or inadequate or no aiming beam the user is instructed to replace the delivery system, and inspect & replace the debris shield if necessary.Blast shields are user replaceable parts.When a user changes a blast shield it may enable resuming the operation.The operator manual instructs the user about the proper use of the system and components, and the system should be used by a professional user.Although lumenis acknowledges that there may have been a malfunction with the non-laser fiber, which caused the blast shield to burn, based on the information above, the procedure likely would have continued had the delivery devices and blast shield been inspected and replaced.The event did not cause or contribute to any change in the patient's condition nor cause serious injury to staff, and under the circumstances would not likely lead to serious injury should it recur; thus the event was determined to be not reportable per medwatch decision tree.Lumenis is filing this report in response to the user facility's medwatch report 3901330000-2019-8042.
 
Event or Problem Description
Lumenis received user facility submitted medwatch report (3901330000-2019-8042) in which the description reads "while the surgeon was performing laser lithotripsy, the laser fiber connector overheated.The laser was put on standby and the laser fiber disconnected from the laser machine.The surgeon did not proceed with the laser lithotripsy for safety reasons".The medwatch report indicates that a fiber whose connector overheated was a non-lumenis fiber.No report of injury was received, nor report that the malfunction caused or contributed to any change in the patient's condition.

Brand Name
LUMENIS PULSE 50H
Common Device Name
HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692
IS  20692
MDR Report Key8797800
Report Number3004135191-2019-00077
Device Sequence Number10840667
Product Code GEX
UDI-Device Identifier07290109140537
UDI-Public07290109140537
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberLUMENIS PULSE 50H
Device Catalogue NumberGA-1008946
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2019
Initial Report FDA Received Date07/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR